Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 200, NWS Shreveport, LA

July 7, 2012Caddo Parish, De Soto Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 7, 2012, 6:42 PM CDT for Caddo Parish, De Soto Parish, Red River Parish, Louisiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2012, 6:42 PM CDT (23:42 UTC)
Expired
Jul 7, 2012, 7:30 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caddo Parish, LA, De Soto Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 39 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:45 PM CDTTSTM WND DMG12 Ne Mansfield, LAFAIRLY EXTENSIVE WIND DAMAGE REPORTED AT THE MANSFIELD INTERNATIONAL PAPER MILL ALONG HIGHWAY 509. SEVERAL PIECES OF TIN WERE RIPPED OFF OF BUILDINGS AND ROOFS...A FEW POWERPOLES BROKEN...AWNINGS BLOWN OFF AND A LARGE EMPTY TRUCK TRAILER WAS BLOWN ONTO ITS SID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS54 KSHV 072342
SVRSHV
LAC017-031-081-080030-
/O.NEW.KSHV.SV.W.0200.120707T2342Z-120708T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
642 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CADDO PARISH IN NORTHWEST LOUISIANA...
  NORTH CENTRAL DE SOTO PARISH IN NORTHWEST LOUISIANA...
  NORTHWESTERN RED RIVER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 730 PM CDT.

* AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND   
  DAMAGING WINDS IN EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
  CRICHTON...OR 16 MILES   NORTHEAST OF MANSFIELD...AND MOVING       
  NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASPIANA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3217 9372 3233 9358 3231 9353 3229 9353
      3229 9351 3228 9351 3225 9346 3224 9347
      3223 9341 3218 9332 3204 9343
TIME...MOT...LOC 2342Z 123DEG 7KT 3215 9346

$$

12
1 follow-up statement
172 
WWUS54 KSHV 080023
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
723 PM CDT SAT JUL 7 2012

LAC017-031-081-080030-
/O.CON.KSHV.SV.W.0200.000000T0000Z-120708T0030Z/
RED RIVER LA-DE SOTO LA-CADDO LA-
723 PM CDT SAT JUL 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CADDO...DE SOTO AND RED RIVER PARISHES...

AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 8 MILES SOUTH OF CASPIANA...OR 12 MILES NORTHEAST OF 
MANSFIELD...MOVING NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3217 9372 3233 9358 3231 9353 3230 9354
      3229 9351 3228 9351 3225 9346 3224 9347
      3223 9345 3210 9356
TIME...MOT...LOC 0023Z 123DEG 7KT 3218 9360

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:04 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 7, 3:04 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CDT SAT JUL 7 2012

.DISCUSSION...

...BENEFICIAL RAINFALL EXPECTED FOR THE NEXT SEVERAL DAYS...

AN ACTIVE PATTERN TO DEVELOP FOR EARLY JULY AS WEAK SHORT WAVE TROUGHS
CENTERED OVER NRN MS AND SRN LA TRAVERSES FROM EAST TO WEST ON THE
BOTTOM SIDE OF A STRONG RIDGE CENTERED OVER NRN MO. EXPECT THIS TREND
TO CONTINUE THROUGH THE REMAINDER OF THIS WEEKEND.

DURING MONDAY...THE ABOVE MENTIONED RIDGE THEN RETROGRADES W INTO THE
GREAT BASIN AND DEVELOPS A NW FLOW REGIME ON THE FRONTSIDE OF THE
RIDGE. THIS IS A FAVORABLE PATTERN FOR COOLER TEMPERATURES AND
TSTMS...ESPECIALLY DURING THE NIGHT TIME HOURS.

WILL STICK CLOSELY TO NAM MOS GUIDANCE THROUGH MONDAY...AND THEN
UNDERCUT TEMPS FROM GFSX MOS GUIDANCE FOR THE REMAINDER OF THE FORECAST
FROM TUESDAY THROUGH SATURDAY. THE RAINS SHOULD AT LEAST HALT DEVELOPING
DROUGHT CONDITIONS AND KEEP A LID ON OUR TEMPS THROUGH MID JULY.  /VIII./

&&

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE 00Z TAF
PERIOD...HOWEVER AREAS THAT RECEIVED SIGNIFICANT RAINFALL RECENTLY
MAY LEAD TO SOME PATCHY MVFR VSBYS AROUND SUNRISE SUNDAY MORNING. AN
UPPER LEVEL WAVE HAS COMBINED WITH OUTFLOW BOUNDARIES FROM EARLIER
TO CONVECTION TO INITIATE TSTMS ACROSS DEEP E TX. OUTFLOWS FROM
THESE STORMS AND FROM ANOTHER COMPLEX ACROSS NRN TX MAY GENERATE
SCATTERED TSTMS JUST ABOUT ANYWHERE ACROSS THE FOUR STATE REGION
EARLY THIS EVENING. MOST OF THIS CONVECTION IS DIURNALLY DRIVEN AND
SHOULD BEGIN TO GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING
AROUND 08/02Z. MORE SCATTERED CONVECTION IS EXPECTED TO DEVELOP BY
THE EARLY AFTERNOON HOURS OF SUNDAY. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  92  74  90  74 /  40  50  50  60  50
MLU  74  90  74  86  75 /  40  50  50  60  50
DEQ  72  94  73  90  73 /  30  50  40  50  40
TXK  73  93  74  90  74 /  30  50  50  60  40
ELD  73  93  74  88  73 /  40  50  50  60  40
TYR  75  93  75  90  75 /  30  50  50  60  40
GGG  74  93  74  91  74 /  30  50  50  60  40
LFK  74  92  74  91  76 /  40  50  50  60  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...

AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

08/09
Hazardous weather outlook, Jul 7, 12:00 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT JUL 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SUNDAY
MORNING AS STORMS DEVELOP FROM OUTFLOW BOUNDARIES...STRONG DAYTIME
HEATING...AND DISTURBANCES TRAVELING FROM EAST TO WEST IN THE UPPER
ATMOSPHERE.  LOCALLY HEAVY RAINFALL AND DAMAGING WIND GUSTS ARE
POSSIBLE IN THE STRONGEST STORMS WITH TREE AND POWER LINE DAMAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE NEXT
SEVERAL DAYS...WITH STRONG DAYTIME HEATING AND A SERIES OF
DISTURBANCES TRAVELING ACROSS THE AREA.  SOME THUNDERSTORMS WILL
PRODUCE STRONG WIND GUSTS THAT MAY RESULT IN TREE AND POWER LINE
DAMAGE AS WELL AS LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH SUNDAY
MORNING.

VII

In the hours before

Special weather statement, Jul 7, 2:25 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CDT SAT JUL 7 2012

TXZ166-167-072030-
SABINE-SAN AUGUSTINE-
225 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     SABINE AND SAN AUGUSTINE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENEVA...HEMPHILL AND ROSEVINE...

AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HEMPHILL...OR 19
MILES NORTHWEST OF TOLEDO BEND DAM...MOVING WEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VIII.
Special weather statement, Jul 7, 4:05 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 PM CDT SAT JUL 7 2012

LAZ018-020-072145-
GRANT-NATCHITOCHES-
405 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX AND MONTGOMERY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR COLFAX...OR 13 MILES NORTH OF
BOYCE...MOVING NORTHWEST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Jul 7, 6:27 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
627 PM CDT SAT JUL 7 2012

LAZ001-010-080030-
CADDO-DE SOTO-
627 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO AND CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     STONEWALL...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF STONEWALL...OR 14
MILES NORTH OF MANSFIELD...MOVING NORTHWEST AT 5 MPH.

PEA SIZE HAIL...AND WINDS OF AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

12

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.